Alert archive / Kentucky / Special Weather Statements in 2021

Special Weather Statement, NWS Louisville, KY

April 7, 2021Jefferson County, Kentucky

NWS Louisville, KY issued this special weather statement at Apr 7, 2021, 6:05 PM EDT for Jefferson County, Kentucky. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 7, 2021, 6:05 PM EDT (22:05 UTC)
Expired
Apr 7, 2021, 6:45 PM EDT
In force
40 min
Issued by
NWS Louisville, KY

County Jefferson County, KY

The radar

The Louisville radar (KLVX), 27 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.1 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2021-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2021-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
1834 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

330 
WWUS83 KLMK 072205
SPSLMK

Special Weather Statement
National Weather Service Louisville KY
605 PM EDT Wed Apr 7 2021

INZ090-KYZ028>030-072245-
Harrison-Jefferson-Bullitt-Hardin-
605 PM EDT Wed Apr 7 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HARRISON...CENTRAL
JEFFERSON...NORTHERN HARDIN AND NORTHERN BULLITT COUNTIES...

At 605 PM EDT, a strong thunderstorm was located near Valley Station,
moving east at 20 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Louisville, Jeffersontown, Shively, Shepherdsville, Pioneer Village,
Audubon Park, West Buechel, Watterson Park, Lynnview and Hollow
Creek.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3818 8555 3803 8550 3801 8551 3799 8549
      3796 8594 3807 8600 3828 8578
TIME...MOT...LOC 2205Z 248DEG 16KT 3804 8589 

$$

RJS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this special weather statement went out at Apr 7, 3:21 PM EDT, 2 hours 44 minutes earlier.

Area forecast discussion, Apr 7, 3:21 PM EDT, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
321 PM EDT Wed Apr 7 2021

.Short Term...(This evening through Thursday)
Issued at 315 PM EDT Wed Apr 7 2021

KLVX radar is showing showers and storms pop up within the last hour
over west-central KY and southwest IN as expected. Some
thunderstorms could produce small hail this afternoon, but overall
severe threat appears low given the limited amount of wind shear.

By 00z this evening, some lingering showers and storms will be
possible across our southern IN counties in a region where the
environment could be possibly holding onto some sfc based
instability and higher moisture content. RAP/HRRR model soundings
show SBCAPE values could be over 1000 J/kg and PWATs well above
1.2". RAP does show some sfc based CIN develop after 02z due to a
developing low level inversion, so expect us to see a break from any
activity between then and 05-06z.

Precip shield will move in from the west late tonight/early Thu AM
ahead of the cold front boundary attached to the deep low. Guidance
continues to suggest the precip shield will be weakening,
potentially limiting QPF amounts for our region. By 12z, the western
edge of the weakening north-south oriented line of showers should be
near the I-65 corridor and continuing eastward. With a LLJ working
overhead, expect to see sfc winds increase for Thursday morning and
afternoon hours, with gusts of 20-30 mph not out of the question.
The LLJ will continue to help advect deep Gulf moisture into the
region, which correlates to the highest QPF amounts east of the I-65
corridor in the range of 0.75-1.0" storm total. To the west, a dry
slot could be working into western KY, helping to clear out skies
and increase heating by the late morning to early afternoon hours
over our CWA.

SPC has expanded the Day 2 Convective Outlook Marginal risk to
include our eastern CWA. HREF ensemble shows more cellular structure
possible to develop on the back edge of the precip shield where best
destabilization looks to occur ahead of the cold front and within a
region of clearing sky cover. Model soundings show cool temps aloft
that support an uncapped environment, and with sfc temps warming to
the low 70s and dewpoints near 60.

HREF/HRRR both indicate some marginal instability will be nosing
into our eastern CWA by the afternoon, with highest instability over
our Lake Cumberland region. Even with the deep cyclone set to
occlude by tomorrow, 850mb jet will continue to hold steady over the
region with winds of 30-40kts expected from our region the Great
Lakes. Per SPC, this low level jet should provide sufficient flow
for an isolated damaging wind threat despite marginal instability.

&&

.Long Term...(Thursday night through Wednesday)
Issued at 222 PM EDT Wed Apr 7 2021

Most shower and storm activity associated with a large, occluded
upper level low (ULL) will be winding down by Thursday evening and
push east of the region by midnight. Most guidance forecasts the ULL
to lift north overnight Thursday into Friday with weak ridging
building in from the south into the lower Ohio Valley. This may
promote enough subsidence aloft that we stay dry for most of the day
Friday, though a few models hint at convection developing during the
day. Not seeing much in the way of lifting mechanisms to support
convection, and with weak capping in place, any activity should be
largely isolated.

A weak wave coming out of the southern Plains will likely phase with
a stronger shortwave trough diving into the Midwest on Saturday.
This will result in a deepening low pressure system as it moves
toward the lower Ohio Valley region. Models vary on the overall
phasing and evolution of the systems, but in general it looks like
we will see widespread precipitation on Saturday. Instability will
be very limited, but given the dynamic forcing with this system,
we'll likely have some embedded thunderstorms within the main
precipitation shield.

Precipitation could linger Sunday morning across northern parts of
the region due to wrap-around moisture associated with an occluded
low pressure. Otherwise, upper level ridging building in from the
west along with high pressure nosing in from the southwest will
transition us to drier conditions. Weather beyond Monday remains
quite uncertain due to large model spread in the handling and
evolution of various shortwave troughs that swing through the north-
central U.S. At this time, won't deviate much from current blended
forecasts and hold on to small PoPs.

&&

.Aviation...(18Z TAF Issuance)
Issued at 140 PM EDT Wed Apr 7 2021

Impacts: VFR weather continues this evening. Precip chances,
including thunder at HNB/SDF this afternoon. MVFR ceilings possible
Thu morning.

Discussion: Isolated to scattered shower and thunderstorm
development is possible this afternoon, primarily in the vicinity of
HNB/SDF. After peak heating is lost, activity should dissipate for
the evening hours, allowing for a break before our next round of
showers arrive from the west. Bulk of steadier rain comes during the
early morning hours on Thursday, and will persist through the end of
this TAF period. Winds will also pick up by tomorrow morning as the
front approaches, with gusts mostly in the 20-25kt range.

Confidence: Moderate for timing and location of storm chances.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Short Term...CJP
Long Term...DM
Aviation...CJP
Hazardous weather outlook, Apr 7, 3:58 PM EDT, 2 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
358 PM EDT Wed Apr 7 2021

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-082000-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
358 PM EDT Wed Apr 7 2021 /258 PM CDT Wed Apr 7 2021/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Thunderstorms will be possible this evening. Though severe weather
is not expected, pea size hail, gusty winds, and cloud to ground
lightning are still possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms will be possible into Thursday as a cold front sweeps
through the region. A few strong storms will be possible east of
Interstate 65 Thursday afternoon. The main threats from any stronger
storm would be cloud to ground lightning and gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CJP/DM

In the hours before

Special weather statement, Apr 7, 3:53 PM EDT, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Louisville KY
253 PM CDT Wed Apr 7 2021

KYZ026-027-061-072030-
Grayson-Butler-Ohio-
253 PM CDT Wed Apr 7 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BUTLER...WESTERN
GRAYSON AND SOUTHEASTERN OHIO COUNTIES...

At 253 PM CDT, a strong thunderstorm was located 9 miles north of
Morgantown, moving northeast at 20 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Casey, Caneyville, Monford, Horse Branch, Steff, Shreve, Tousey,
Windy Hill, Flint Springs and Brooklyn.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3763 8667 3761 8663 3758 8662 3757 8660
      3757 8659 3758 8657 3746 8633 3724 8661
      3734 8680
TIME...MOT...LOC 1953Z 212DEG 19KT 3736 8666

RJS
Special weather statement, Apr 7, 3:56 PM EDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Louisville KY
356 PM EDT Wed Apr 7 2021

INZ076-083-084-072030-
Crawford-Orange-Dubois-
356 PM EDT Wed Apr 7 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN DUBOIS...
NORTHWESTERN CRAWFORD AND ORANGE COUNTIES...

At 355 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles southeast of Shoals to 10 miles
west of English. Movement was northeast at 35 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Paoli, Orleans, French Lick, Orangeville, West Baden Springs,
Birdseye, Hillham, Taswell, Eckerty and Ellsworth.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3848 8639 3826 8664 3826 8667 3852 8684
      3853 8683 3853 8668 3869 8668 3869 8646
TIME...MOT...LOC 1955Z 204DEG 29KT 3857 8673 3828 8664

RJS
Special weather statement, Apr 7, 4:37 PM EDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Louisville KY
437 PM EDT Wed Apr 7 2021

INZ084-090-KYZ025-072115-
Crawford-Harrison-Meade-
437 PM EDT Wed Apr 7 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HARRISON...
SOUTHEASTERN CRAWFORD AND NORTHWESTERN MEADE COUNTIES...

At 436 PM EDT, a strong thunderstorm was located near Carefree Town,
moving northeast at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Corydon, Carefree Town, Milltown, Leavenworth, Moberly, Fredonia,
Beechwood, White Cloud, Pilot Knob and Carefree.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3820 8646 3836 8625 3818 8605 3810 8639
      3817 8646
TIME...MOT...LOC 2036Z 237DEG 20KT 3817 8639

BTN
Special weather statement, Apr 7, 5:25 PM EDT, 40 minutes before
Special Weather Statement
National Weather Service Louisville KY
525 PM EDT Wed Apr 7 2021

INZ084-089-KYZ024-025-072200-
Crawford-Perry-Meade-Breckinridge-
525 PM EDT Wed Apr 7 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL CRAWFORD...CENTRAL
PERRY...NORTHWESTERN MEADE AND NORTHWESTERN BRECKINRIDGE COUNTIES...

At 525 PM EDT/425 PM CDT/, a strong thunderstorm was located 11 miles
east of Tell City, moving northeast at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Mount Pleasant, Leopold, Alton, New Amsterdam, Roberta, Mystic,
Raymond, Frymire, Beechwood and Gerald.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3824 8644 3811 8627 3808 8628 3806 8627
      3804 8624 3802 8622 3783 8655 3799 8674
TIME...MOT...LOC 2125Z 225DEG 24KT 3796 8656

BTN
Special weather statement, Apr 7, 5:39 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Louisville KY
539 PM EDT Wed Apr 7 2021

INZ077-090>092-KYZ030-072215-
Washington-Floyd-Clark-Harrison-Jefferson-
539 PM EDT Wed Apr 7 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HARRISON...
SOUTHWESTERN CLARK...FLOYD...SOUTHEASTERN WASHINGTON AND WEST CENTRAL
JEFFERSON COUNTIES...

At 538 PM EDT, a strong thunderstorm was located 7 miles northeast of
Corydon, moving northeast at 20 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Louisville, Jeffersonville, New Albany, Clarksville, Sellersburg,
Galena, Borden, Greenville, Lanesville and Crandall.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3817 8596 3830 8616 3853 8597 3834 8568
TIME...MOT...LOC 2138Z 223DEG 18KT 3829 8602

BTN
Special weather statement, Apr 7, 6:05 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Louisville KY
605 PM EDT Wed Apr 7 2021

INZ090-KYZ028>030-072245-
Harrison-Jefferson-Bullitt-Hardin-
605 PM EDT Wed Apr 7 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HARRISON...CENTRAL
JEFFERSON...NORTHERN HARDIN AND NORTHERN BULLITT COUNTIES...

At 605 PM EDT, a strong thunderstorm was located near Valley Station,
moving east at 20 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Louisville, Jeffersontown, Shively, Shepherdsville, Pioneer Village,
Audubon Park, West Buechel, Watterson Park, Lynnview and Hollow
Creek.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3818 8555 3803 8550 3801 8551 3799 8549
      3796 8594 3807 8600 3828 8578
TIME...MOT...LOC 2205Z 248DEG 16KT 3804 8589

RJS

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 3:25 PM EDTSpecial Weather StatementLMKHancock35 min
Apr 7, 3:53 PM EDTSpecial Weather StatementLMKGrayson37 min
Apr 7, 6:11 PM EDTSpecial Weather StatementLMKBullitt, Hardin34 min
Apr 7, 6:21 PM EDTSevere Thunderstorm WarningLMKJefferson24 min
Apr 7, 3:56 PM EDTSpecial Weather StatementLMKOrange34 min
Apr 7, 4:37 PM EDTSpecial Weather StatementLMKHarrison38 min
Apr 7, 5:25 PM EDTSpecial Weather StatementLMKPerry35 min
Apr 7, 5:39 PM EDTSpecial Weather StatementLMKFloyd36 min

Nearby

Special Weather Statements in Kentucky, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.